This site is intended for health professionals only


GPs reminded to ask SSRI patients about illicit drug use after citalopram death



GPs have been reminded that they should ask patients whether they use cocaine before prescribing selective serotonin reuptake inhibitors (SSRIs).

The warning, contained in the Government’s July Drug Safety Update, followed a coroner’s report which ruled a man who died of sub-arachnoid haemorrhage may have suffered an interaction between citalopram and cocaine.

Discussing the case, the UK Commission on Human Medicine’s Pharmacovigilance Expert Advisory Group said that ‘there are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage, including hypertension related to cocaine and an additive increased bleeding risk in combination with citalopram’.

The Government points out that according to GMC guidance, prescribers ‘must have, or take, an adequate history, which considers recent use of other medicines – including non-prescription medicines, herbal medicines, illegal drugs, and medicines purchased online’.

The Drug Safety Update said: ‘In particular, when prescribing selective serotonin reuptake inhibitors (SSRIs), prescribers are reminded to enquire about cocaine use when considering drug–drug interactions and the need to avoid concurrent use of multiple serotonergic drugs.

‘In light of this Coroner’s case, we remind prescribers to note the potential increased risk of bleeding when citalopram is prescribed to patients who are taking cocaine. More generally, the possibility of illicit drug use and interactions should be considered when prescribing any medicines that have the potential to interact adversely.’